Alert archive / Texas / Tornado Warnings in 2006

Tornado Warning 2, NWS Houston/Galveston, TX

March 20, 2006Montgomery County, Texas

NWS Houston/Galveston, TX issued this tornado warning at Mar 20, 2006, 4:14 AM CST for Montgomery County, Texas. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 20, 2006, 4:14 AM CST (10:14 UTC)
Expired
Mar 20, 2006, 4:45 AM CST
In force
31 min
Issued by
NWS Houston/Galveston, TX
Area
Counties, with a storm outline in the text

County Montgomery County, TX

The radar

The Houston radar (KHGX), 105 km from the middle of the area, began a volume at 10:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 00:00Z, 10.2 hours before the alert went out and 223 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 00:00Z on 2006-03-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 875 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 00:00Z on 2006-03-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 123 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
875 J/kg
Mixed-layer CIN
-54 J/kg
Mixed-layer LCL
696 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
123 m²/s²
0-3 km storm-relative helicity
136 m²/s²
Significant tornado parameter
0.4
Supercell composite
2.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS54 KHGX 201014
TORHGX
TXC339-201045-
/O.NEW.KHGX.TO.W.0002.060320T1014Z-060320T1045Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
414 AM CST MON MAR 20 2006

THE NATIONAL WEATHER SERVICE IN LEAGUE CITY HAS ISSUED A

* TORNADO WARNING FOR...
  MONTGOMERY COUNTY IN SOUTHEAST TEXAS

* UNTIL 445 AM CST

* AT 409 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO.  THIS TORNADO
  WAS LOCATED 7 MILES SOUTHWEST OF CONROE...MOVING NORTHEAST AT 45
  MPH.

* LOCATIONS IMPACTED INCLUDE...
  CONROE...
  PANORAMA VILLAGE...
  WILLIS...
  CUT AND SHOOT...

TORNADOES AT NIGHT ARE ESPECIALLY DANGEROUS. DO NOT WAIT UNTIL YOU
SEE OR HEAR A TORNADO - TAKE COVER NOW

PLEASE REPORT SEVERE WEATHER TO THE COUNTY SHERIFF...LOCAL POLICE...
OR DEPARTMENT OF PUBLIC SAFETY. THEY WILL RELAY YOUR REPORT TO THE
NATIONAL WEATHER SERVICE.

LAT...LON 3034 9565 3021 9551 3034 9525 3049 9548

$$

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before this tornado warning went out at Mar 20, 3:38 AM CST, 36 minutes earlier.

Area forecast discussion, Mar 20, 3:38 AM CST, 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
338 AM CST MON MAR 20 2006

.DISCUSSION...
A WEAKENING MCS WILL EXIT THE AREA EARLY THIS MORNING. NOT SURE
EXACTLY HOW TO WORD POPS SINCE ALL THE ACTIVITY WILL BE OVER
BETWEEN 14-15Z. SOUTHERN EXTENT IS THE WEAKEST AND THE COAST WILL
BE LUCKY TO EVEN GET A FEW SHOWERS. NOT MUCH RAIN FELL OVER THE
SOUTHWEST ZONES AND WITH MUCH DRIER AIR WORKING INTO THE CWA FROM
THE WEST...HAVE DECIDED TO ISSUE A RED FLAG WARNING. SOME CONCERN
THAT TEMPS MIGHT BE WARMER AND RH VALUES LOWER WITH WEST WINDS
TODAY. A COOL FRONT WILL CROSS THE AREA TONIGHT BUT THE LACK OF
MOISTURE PRECLUDES ANY MENTION OF RAIN. WITH WEST WINDS AND WARM
START TO THE DAY...GLS WILL LIKELY SET ANOTHER TEMPERATURE RECORD
(78 IN 1907).

UPPER FLOW BECOMES NORTHWEST AND LOW LEVEL FLOW IS OFFSHORE. TREND
IS COOLER AND CONTINUED DRY. LATEST 00Z GUIDANCE SUGGESTS A LARGE
DIURNAL TEMPERATURE RANGE AND SEEMS REASONABLE CONSIDERING HOW DRY
THIS AIR MASS IS. ANOTHER S/WV WILL CROSS THE SOUTHERN PLAINS ON
WED AFTERNOON AND EVENING. ALTHOUGH MOISTURE REMAINS MEAGER...THE
S/WV LOOKS STRONG ENOUGH TO GENERATE A FEW SHOWERS. HAVE ADDED 20
POPS FOR THE EXTREME NORTHEAST CLOSEST TO THE S/WV. OTHERWISE...
LONG TERM TRENDS SUGGEST DRY WEATHER TO CONTINUE. NOT EXACTLY GOOD
NEWS FOR COASTAL COMMUNITIES. GALVESTON HAS ONLY RECEIVED 1.26
INCHES OF RAIN SINCE JAN 1. THIS IS THE DRIEST START TO THE YEAR
EVER. THE PREVIOUS DRIEST START TO THE YEAR OCCURRED IN 1976 WITH
ONLY 2.11 INCHES THAT YEAR.

&&

.MARINE...
AM EXPECTING THE SEAS TO STAY IN THE 6 TO 8 FOOT RANGE BEYOND 20 NM.
OVER THE NEARSHORE AREAS THE WINDS WILL INCREASE THIS MORNING AND
MORE THAN LIKELY THE SEAS. SO...WILL GO WITH AN SCA THROUGH 18Z.
DURING THE AFTERNOON THE WINDS ARE EXPECTED TO DIMINISH AS THE RAIN
AREA MOVES NORTHEAST. THE MAIN BULK OF THE COLD AIR ADVECTION WILL
OCCUR TUESDAY AND HELP GENERATE WINDS AND SEAS OF SCA CRITERIA.

PL-40

&&

AVIATION...
AREA OF THUNDERSTORMS THE MAIN CONCERN THIS MORNING THROUGH 12Z. THE
STORMS SHOULD BE OUT OF THE CLL AREA AROUND 10Z BUT AFFECT THE
HOUSTON AIRPORTS THROUGH 12Z.

PL-40

&&

.PRELIMINARY POINT TEMPS/POPS...
COLLEGE STATION (CLL)      80  43  65  38  65 /  10   0   0   0  10
HOUSTON (IAH)              80  48  68  40  66 /  30   0   0   0  10
GALVESTON (GLS)            80  57  66  49  66 /  20   0   0 0 10

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...RED FLAG WARNING FROM 10 AM MONDAY TO 6 PM MONDAY FOR THE
     FOLLOWING ZONES: COLORADO...JACKSON...MATAGORDA...AND
     WHARTON.

GM...SMALL CRAFT SHOULD EXERCISE CAUTION UNTIL NOON MONDAY FOR THE
     FOLLOWING ZONES: GALVESTON BAY...AND MATAGORDA BAY.

     SMALL CRAFT ADVISORY UNTIL NOON MONDAY FOR THE FOLLOWING ZONES:
     WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL OUT 20
     NM...AND WATERS FROM HIGH ISLAND TO FREEPORT OUT 20 NM.

     SMALL CRAFT SHOULD EXERCISE CAUTION FROM NOON MONDAY TO 6 PM
     MONDAY FOR THE FOLLOWING ZONES: WATERS FROM FREEPORT TO THE
     MATAGORDA SHIP CHANNEL OUT 20 NM...AND WATERS FROM HIGH
     ISLAND TO FREEPORT OUT 20 NM.

     SMALL CRAFT ADVISORY UNTIL 6 PM MONDAY FOR THE FOLLOWING ZONES:
     WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL 20 NM TO
     60 NM...AND WATERS FROM HIGH ISLAND TO FREEPORT 20 TO 60
     NM.

&&
Hazardous weather outlook, Mar 19, 8:00 PM CST, 8 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
800 PM CST SUN MAR 19 2006

TXZ163-164-176>179-195>200-210>214-226-227-235>238-201300-
AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND-
GALVESTON-GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-MADISON-MATAGORDA-
MONTGOMERY-POLK-SAN JACINTO-TRINITY-WALKER-WALLER-WASHINGTON-
WHARTON-
800 PM CST SUN MAR 19 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.

...SLIGHT RISK OF SEVERE THUNDERSTORMS ALONG AND NORTH OF I-10
TONIGHT...

.DAY ONE...TONIGHT

A VIGOROUS UPPER LEVEL DISTURBANCE IS MOVING NORTHEAST OUT OF MEXICO
AND INTO TEXAS THIS EVENING. THIS DISTURBANCE HAS PRODUCED A COMPLEX
OF SHOWERS AND THUNDERSTORMS IN CENTRAL TEXAS WHICH IS MOVING EAST
NORTHEAST THIS EVENING. THE SOUTHERN EDGE OF THIS AREA OF
THUNDERSTORMS WILL LIKELY MOVE INTO WESTERN AREAS OF SOUTHEAST
AROUND MIDNIGHT...AND WILL CONTINUE TO MOVE EAST-NORTHEAST ACROSS
NORTHERN AND CENTRAL PORTIONS OF THE AREA. SOME OF THESE STORMS COULD
BE SEVERE...MAINLY ALONG AND NORTH OF INTERSTATE 10. THE PRIMARY
SEVERE WEATHER THREAT WILL BE HAIL. HOWEVER...ISOLATED DOWNBURSTS
PRODUCING DAMAGING WINDS AND ISOLATED TORNADOES ARE ALSO A
POSSIBILITY. RAINFALL AMOUNTS OF 3/4 INCH TO 2 INCHES SHOULD BE
COMMON WITH LOCALIZED 3 TO 4 INCH AMOUNTS POSSIBLE WHERE TRAINING
STORMS DEVELOP. DUE TO THE PROGRESSIVE NATURE OF THE STORM SYSTEM
AND THE PROLONGED DRY CONDITIONS ACROSS THE REGION...THIS RAINFALL
SHOULD NOT POSE A FLASH FLOOD THREAT EXCEPT TO THE USUAL AREAS WHERE
STREET FLOODING OCCURS WITH HEAVY RAINFALL EXPERIENCED IN A SHORT
AMOUNT OF TIME.

SOUTH OF INTERSTATE 10...A FEW ISOLATED SEVERE STORMS ARE A REMOTE
POSSIBILITY. HOWEVER...A WARM LAYER OF AIR ABOVE THE SURFACE WILL
LIMIT THE INSTABILITY. IN ADDITION...THE MORE FAVORABLE UPPER LEVEL
CONDITIONS SHOULD BE TO THE NORTH. EXPECT RAINFALL ACCUMULATIONS OF
3/4 INCH OR LESS ACROSS THE SOUTHERN HALF OF SOUTHEAST TEXAS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE ONGOING THUNDERSTORM COMPLEX SHOULD BE EXITING SOUTHEAST TEXAS
AND INTO LOUISIANA DURING THE MORNING HOURS. ISOLATED SHOWERS AND
THUNDERSTORMS ARE THEN POSSIBLE AHEAD OF A DRYLINE MOVING WEST TO
EAST ACROSS THE AREA THROUGH EARLY AFTERNOON MONDAY. OTHERWISE...NO
HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE REQUIRED BEGINNING AROUND MIDNIGHT.

In the hours before

Special weather statement, Mar 20, 4:03 AM CST, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
403 AM CST MON MAR 20 2006

TXZ195>198-210>212-201030-
AUSTIN-BRAZOS-BURLESON-COLORADO-GRIMES-WALLER-WASHINGTON-
403 AM CST MON MAR 20 2006

        ...TORNADO WATCH ALLOWED TO EXPIRE AT 4 AM...

THE TORNADO WATCH PREVIOUSLY IN EFFECT FOR AUSTIN...BRAZOS...
BURLESON...COLORADO...GRIMES...WALLER AND WASHINGTON COUNTIES WAS
ALLOWED TO EXPIRE AT 4 AM. NO REPORTS OF HAZARDOUS WEATHER HAVE BEEN
RECEIVED.

The office that day

Everything else NWS Houston/Galveston, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 20, 4:52 AM CSTTornado WarningHGXSan Jacinto8 min
Mar 20, 5:05 AM CSTSpecial Marine WarningHGX55 min
Mar 20, 5:56 AM CSTSpecial Marine WarningHGX64 min
Mar 20, 7:14 AM CSTSevere Thunderstorm WarningHGXHarris, Montgomery31 min
Mar 20, 9:37 AM CSTSevere Thunderstorm WarningHGXGrimes, Waller23 min
Mar 20, 10:39 AM CSTSevere Thunderstorm WarningHGXHarris36 min
Mar 20, 10:59 AM CSTSevere Thunderstorm WarningHGXMontgomery31 min
Mar 20, 11:15 AM CSTSevere Thunderstorm WarningHGXLiberty30 min

Nearby

Tornado Warnings in Texas, 2006Every tornado warning in 2006Tornadoes in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.